Alert archive / Wisconsin / Dense Fog Advisories in 2021
Dense Fog Advisory 12, NWS Twin Cities, MN
NWS Twin Cities, MN issued this dense fog advisory at Oct 8, 2021, 9:30 PM CDT for 6 counties in Wisconsin. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2021, 9:30 PM CDT (02:30 UTC)
- Expired
- Oct 9, 2021, 9:28 AM CDT
- In force
- 12 hr
- Issued by
- NWS Twin Cities, MN
Counties Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Rusk County, WI
The radar
The La Crosse radar (KARX), 137 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
916 WWUS73 KMPX 090230 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 930 PM CDT Fri Oct 8 2021 WIZ015-016-025>028-091030- /O.NEW.KMPX.FG.Y.0012.211009T0230Z-211009T1300Z/ Barron-Rusk-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Rice Lake, Ladysmith, Menomonie, Durand, Chippewa Falls, and Eau Claire 930 PM CDT Fri Oct 8 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM CDT SATURDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Barron, Rusk, Dunn, Pepin, Chippewa and Eau Claire Counties. * WHEN...Until 8 AM CDT Saturday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
2 follow-up statements
096 WWUS73 KMPX 090727 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 227 AM CDT Sat Oct 9 2021 WIZ015-016-025>028-091600- /O.EXT.KMPX.FG.Y.0012.000000T0000Z-211009T1600Z/ Barron-Rusk-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Rice Lake, Ladysmith, Menomonie, Durand, Chippewa Falls, and Eau Claire 227 AM CDT Sat Oct 9 2021 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 11 AM CDT THIS MORNING... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Pepin, Chippewa, Dunn, Eau Claire, Rusk and Barron Counties. * WHEN...Until 11 AM CDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Borghoff
150 WWUS73 KMPX 091428 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 928 AM CDT Sat Oct 9 2021 WIZ015-016-025>028-091530- /O.CAN.KMPX.FG.Y.0012.000000T0000Z-211009T1600Z/ Barron-Rusk-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Rice Lake, Ladysmith, Menomonie, Durand, Chippewa Falls, and Eau Claire 928 AM CDT Sat Oct 9 2021 ...DENSE FOG ADVISORY IS CANCELLED... Conditions have improved, therefore, the Dense Fog Advisory for the above counties has been cancelled. $$ pem
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Oct 8, 7:18 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Oct 8, 7:18 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 718 PM CDT Fri Oct 8 2021 .SHORT TERM...(This evening through Saturday night) Issued at 309 PM CDT Fri Oct 8 2021 Several weak circulations are noted in regional satellite imagery and radar across the Upper Midwest. These weak circulations, especially over Wisconsin, have kept a persistent area of showers over west central Wisconsin with a general east/northeast movement since this morning. Another area of showers was developing along the leading edge of the instability line over central Minnesota. This area will shift east/southeast late this afternoon and may generate a few more showers/embedded thunderstorms as it tracks over east central Minnesota, and into west central Wisconsin this evening. However, the better potential showers/storms occurs in west central Wisconsin late tonight as stronger forcing along the LLJ develops. The main forecast concern Saturday/Saturday night is timing of the next wave of showers and thunderstorms and the possibility of severe weather Saturday afternoon/evening. Water vapor imagery this afternoon noted a strong shortwave moving northeast near the four corners area of the southwest CONUS. A well developed baroclinic "leaf" was also supporting the strong nature of this system as it moves across the central Rockies tonight. This wave will move out into the Plains Saturday with strong cyclogenesis expected over the Northern Plains. Deep moisture will be transported northward ahead of this system and will lead to a widespread area of precipitation developing. The atmosphere will initially be capped with an elevated mixed layer leading to potent storms once this cap breaks late in the day along the cold front. This front is expected to move across Minnesota Saturday night with the best potential of severe storms across western Minnesota where instability will be highest. Based on the orientation of the moisture transport vectors/magnitude (925-700MB) the best areal coverage will be along and north of the Minnesota River, with probabilities decreasing significantly toward the Iowa border. As the storm pivots across northern Minnesota late Saturday night, most of the concentrated area of showers/storms will occur north of MPX CWA. Remember, any deviation to the surface low and moisture transport, will alter the area of heaviest precipitation. There is still a possibility that this system may shift farther south leading to heavier precipitation across southern Minnesota Saturday evening. Severe weather is conditional based on when the storms initiate and timing. Some of the CAMS suggest a few vigorous storms along the South Dakota/Minnesota border Saturday afternoon before translating to a MCS type of system eastward. However, other CAMS suggest several line segments over central/southern Minnesota Saturday evening. Saturday evening storms will likely be elevated so the main hazard will be large hail unless some of the stronger downbursts can generate damaging winds. .LONG TERM...(Sunday through Friday) Issued at 309 PM CDT Fri Oct 8 2021 On Sunday morning, a surface low will be located over eastern ND with an occluded/warm front branching eastward across northern MN. Showers and thunderstorms will be ongoing along this boundary providing some much needed rainfall to the northern portion of the state. The southward extent of precip is a bit uncertain. An intrusion of drier mid-level air will be wrapping around the south side of the low. This should eat into the southern extent of the rain as Sunday wears on. (Some decent peaks of sun are even possible across southern MN.) In addition, a weakening trend in the precip along the boundary is likely as the surface low fills from the system being vertically stacked. Though, as the low slowly moves northeast, some wrap around showers on the backside are possible in western MN. Farther east, a small warm sector should set up south of the occluded/warm front Sunday afternoon. Some convection should redevelop within this zone and, with remnant MUCAPE of ~1000 J/kg and shear over 35 knots, one or two storms may be severe. The precip will exit to the northeast by Monday morning. Temperatures will cool a bit for the first half of next week. Forecast highs and lows through Wednesday night are in the 60s and upper 40s to lower 50s, respectively. The system progged for Monday afternoon into Tuesday has been trending less impactful for the MPX CWA, with most of the latest guidance pushing the system farther east into the Midwest. The ECMWF and EPS still pass the low close enough that our southeast and eastern counties receive a few tenths of QPF from the northwest quadrant of the low. For now, decided against lowering NBM's chance PoPs across our east. Regarding mid-next week's system, latest deterministic guidance has come into better agreement with the track of the surface low. Consensus is a low develops in northeast CO, then travels northeast while deepening into the central Dakotas. This track would place us in the warm sector for a good portion of Wednesday as the developing warm front lifts north across MN/WI. Have increased PotThunder grids Wednesday into Wednesday night to allow a mention of thunderstorms in the forecast. Still, will refrain from going into too much more detail about mid-next week's system as it is over 5 days away. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 718 PM CDT Fri Oct 8 2021 Biggest concern is once again potential fog. Confidence in fog is greatest at EAU, where virtually every model shows dense fog developing late tonight. The other terminal where models are hitting the fog pretty hard is AXN. However, where models show a dense bank of fog developing over almost all of WI, the fog development is more patchy over central MN, so didn't hit fog as hard as we could for AXN. SHRA/TSRA activity tonight is expected to be greatest over northern MN, though some isolated/scattered activity is possible late tonight into early Sat morning over western WI. SHRA/TSRA activity Saturday looks to ramp up just after this period ends. KMSP...No concerns until we get into the last few hours of the TAF period, with several CAMs showing the potential for a squall line to swing through MSP around 06z Sunday. /OUTLOOK FOR KMSP/ Sun...VFR. Wind WSW 10-20 kts. Mon...VFR. Wind NW 5-10 kts. Tue...VFR. Wind E 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JLT LONG TERM...CTG AVIATION...MPG
Hazardous weather outlook, Oct 8, 6:14 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 614 PM CDT Fri Oct 8 2021 WIZ014>016-023>028-092315- Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 614 PM CDT Fri Oct 8 2021 This Hazardous Weather Outlook is for portions of northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. Areas of dense fog are expected in western Wisconsin tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered severe thunderstorms will be possible Saturday evening from west central into central Minnesota. A few severe storms will be possible Saturday night from southwest into east central Minnesota. Sunday, a few severe storms will be possible in east central Minnesota and northwest Wisconsin. In all cases, the greatest severe risk from thunderstorms will be large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ041>045-047>070-073>078-082>085-091>093-092315- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn- 614 PM CDT Fri Oct 8 2021 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered severe thunderstorms will be possible Saturday evening from west central into central Minnesota. A few severe storms will be possible Saturday night from southwest into east central Minnesota. Sunday, a few severe storms will be possible in east central Minnesota and northwest Wisconsin. In all cases, the greatest severe risk from thunderstorms will be large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Dense Fog Advisories in Wisconsin, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.